South Dakota, 2025

Damaging Winds in South Dakota, August 11, 2025

August 11, 2025 · NWS ABR · 2 events in 1 county or zone

Isolated strong storms moved through northeastern South Dakota during the evening of August 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated strong storms moved through northeastern South Dakota during the evening of August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 5:20 PM CST, 2 hours 3 minutes earlier. Its key messages:

  • Storms (20-40%) will line up along a fast moving front this evening, mainly along and east of the James River. There is a marginal risk, level 1 out of 5, for severe storms along and northeast of a line from Ellendale to Sisseton. Threats include up to quarter size hail and wind gusts of 60 mph.
  • Shower and thunderstorm chances return Wednesday. There is a marginal risk, level 1 out of 5, for severe storms for the entire forecast area. Unsettled weather will continue for the end of the week into the weekend.
  • Heat and humidity return for Thursday with heat index values approaching 100 degrees in central SD.
Area forecast discussion, Aug 11, 5:20 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
620 PM CDT Mon Aug 11 2025

.KEY MESSAGES...

- Storms (20-40%) will line up along a fast moving front this
evening, mainly along and east of the James River. There is a
marginal risk, level 1 out of 5, for severe storms along and
northeast of a line from Ellendale to Sisseton. Threats include up
to quarter size hail and wind gusts of 60 mph.

- Shower and thunderstorm chances return Wednesday. There is a
marginal risk, level 1 out of 5, for severe storms for the entire
forecast area. Unsettled weather will continue for the end of the
week into the weekend.

- Heat and humidity return for Thursday with heat index values
approaching 100 degrees in central SD.

&&

.UPDATE...
Issued at 620 PM CDT Mon Aug 11 2025

The strongest storm we've had so far this afternoon near Bowdle
was accompanied by 40-45mph winds. Once the storm moved off the
southwest to northeastern oriented boundary it quickly weakened.
We'll continue to monitor the southeastern half of the forecast
area through the evening for additional pulse type showers and
storms.

&&

.DISCUSSION...
Issued at 253 PM CDT Mon Aug 11 2025

As of 230pm, high clouds are positioned over central SD associated
with the cold front, with cumulus clouds popping up over south
central SD. Smoke continues to drift eastward with the last of it
over portions of northeastern SD into west central MN as current obs
still show a slight reduction in viz with haze reported in the obs.
This will continue to drift away from the CWA this evening per HRRR
smoke model. Temps are ranging in the upper 70s to the upper 80s,
highest over south central SD and dewpoints in the mid to upper 60s.

Troughing pattern continues over the region with more reinforced
energy/shortwave moving in from the northwest this evening. The
better shortwave energy looks to stay mainly in ND/MN through Canada
with not much upper level support over our CWA as we lie a bit south
of this better lift. Its surface trough/cold front will continue to
shift southeastward over the CWA with the James River Valley and
eastward still ahead of the front by 00Z. Along the front will be
the focus for showers and thunderstorms, mainly in the form of
isolated cells to possibly clusters and possibly expanding in
coverage over northeastern SD/western MN as the low level jet
increases to 25-30kts over this area and northward into ND/MN. CAMs
do show storms growing into a more organized line as they push east
mainly over eastern ND/western MN. However, a few of the CAMS (HRW
NSSL/ARW) indicate our far northeastern CWA could be clipped by
stronger storms associated with the forming line with HRRR keeping
convection more clustery along the front in our CWA. With any
convection, atmospheric profiles indicate dry air at the surface to
about ~8-10K with weak/skinny cape above it, and some mid level
saturation. However, a low level inversion looks to stick around
that may inhibit some surface convection as RAP/NAMNest/GFS
soundings show this. The difference is how strong the cap is and if
it will erode with the fropa. The best area for this potential is
over northeastern SD into west central MN where the highest pops lie
(30-40%). If we do get convection, SB/MUCape values of 1000-1500j/kg
are forecasted, highest over this area with DCAPE up to a 1000j/kg
or so. With a lack of stronger instability/shear keeps the overall
several threat marginal. So SPC has this marginal risk, level 1/5,
for severe storms along and northeast of a line from Ellendale to
Sisseton where wind gusts of 60mph and quarter size hail are
possible with this setup. South of here storms should remain below
severe criteria, however, with this inverted V sounding, we could
see a gust of 50-55 mph possible with any stronger storm and small
hail.

High pressure moves in behind the cold front, and departing
shortwave, as the center of the high is forecasted over the WY/SD
border by 12Z Tuesday and shifting east/southeast over the region
through Tuesday evening keeping conditions dry. Ridging aloft moves
in overhead for Wednesday ahead of a stronger shortwave, and forming
a mid level low, that will push across Canada. Being on the northern
edge of a weak low level jet pushing into central SD and weak
shortwave pulses will bring a 15-20% chance of WAA showers and
thunderstorms Wednesday morning. As the LLJ strengthens and warm
front shifts northward per a weak lee surface low low level, low
level heating and moisture will increase along with instability
leading to pops 40-60% Wednesday evening into Thursday morning
mainly east of the Missouri River. With this setup, There is a
marginal risk, level 1/5, for severe thunderstorms over the entire
CWA. As this shortwave moves across Canada through the end of the
week so will its surface low/cold front bringing the chance for
additional showers and thunderstorms Thursday/Friday.

Temps will be cooler for Tuesday with highs behind the fropa with
highs ranging in the mid/upper 70s east of the James River and upper
70s to mid 80s west of here. As this ridge moves in from the west,
WAA will increase with highs back in the 80s to upper 90s, warmest
over central SD. Our warmest day looks to be Thursday with
widespread upper 80s to the upper 90s. With the return of strong
level level moisture per return flow, dewpoints will rise back into
the upper 60s to the lower 70s. The combination of heat and humidity
could lead to heat indices possibly pushing or near 100 in central
SD. Depending on timing of the cold front passage for Friday, highs
will cool back into the lower to mid 80s with temps ahead of the
front still in the lower to mid 90s.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 620 PM CDT Mon Aug 11 2025

Terminals KABR,KATY,KPIR,KMBG

Mainly MVFR conditions are expected over the next 24 hours. The
main exception will be for thunderstorms possible this evening at
ATY, and to a lesser extent at ABR. Given the weakening trend of
upstream convection, showers were only mentioned at ABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...06
DISCUSSION...MMM
AVIATION...06
Hazardous weather outlook, Aug 11, 2:08 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
308 PM CDT Mon Aug 11 2025

MNZ046-SDZ003>006-009>011-015>023-033>037-045-048-051-122015-
Big Stone-Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Day-Dewey-
Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
308 PM CDT Mon Aug 11 2025 /208 PM MDT Mon Aug 11 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Storms will develop along a fast moving front this evening with
lightning being the main threat. Small hail and brief gusty winds
could be possible with any storm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk (1 out of 5) for severe storms Wednesday.
Heat and humidity will return Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-SDZ007-008-122015-
Traverse-Marshall-Roberts-
308 PM CDT Mon Aug 11 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Storms along a fast moving front this evening across far
northeastern South Dakota and west central Minnesota could come with
hail to 1" and gusty winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk (1 out of 5) for severe storms Wednesday.
Heat and humidity will return Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Special weather statement, Aug 11, 6:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
756 PM CDT Mon Aug 11 2025

SDZ020-022-023-120130-
Hamlin SD-Deuel SD-Codington SD-
756 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL DEUEL...
NORTHEASTERN HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES THROUGH 830
PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pelican Lake, or over Watertown, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watertown, Castlewood, Goose Lake, Kranzburg, Goodwin, Claremont
Colony, Watertown City Park, Pelican Lake, and Lake Kampeska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4480 9733 4494 9717 4489 9683 4470 9695
TIME...MOT...LOC 0056Z 284DEG 27KT 4487 9714

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

06
Special weather statement, Aug 11, 6:58 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
758 PM CDT Mon Aug 11 2025

MNZ039-120130-
Traverse MN-
758 PM CDT Mon Aug 11 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TRAVERSE COUNTY
THROUGH 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tintah to Immanuel Church. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tintah and Immanuel Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 9627 4593 9625 4582 9626 4586 9655
      4602 9640 4602 9627
TIME...MOT...LOC 0058Z 273DEG 31KT 4603 9631 4592 9643

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

06
Special weather statement, Aug 11, 7:14 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
814 PM CDT Mon Aug 11 2025

SDZ008-120130-
Roberts SD-
814 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROBERTS COUNTY
THROUGH 830 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Agency Village, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Agency Village, Peever, Peever Flats Housing, Big Stone Lake, and
northern Lake Traverse Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4561 9686 4550 9675 4548 9674 4551 9713
      4559 9713 4562 9685
TIME...MOT...LOC 0114Z 265DEG 30KT 4556 9703

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

06
Special weather statement, Aug 11, 7:19 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
819 PM CDT Mon Aug 11 2025

SDZ020-022-023-120145-
Hamlin SD-Deuel SD-Codington SD-
819 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DEUEL...NORTHEASTERN
HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES THROUGH 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bemis, or 8 miles northwest of Clear Lake, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clear Lake, Gary, Kranzburg, Goodwin, Altamont, Bemis, Lake Cochrane
Rec Area, Tunerville, Moritz, and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4477 9705 4493 9689 4490 9645 4473 9645
      4463 9646
TIME...MOT...LOC 0119Z 281DEG 36KT 4483 9681

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

06
Special weather statement, Aug 11, 7:23 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
823 PM CDT Mon Aug 11 2025

MNZ039-120145-
Traverse MN-
823 PM CDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TRAVERSE COUNTY
THROUGH 845 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wheaton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wheaton and Dumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4569 9625 4570 9649 4584 9650 4590 9626
TIME...MOT...LOC 0123Z 262DEG 26KT 4579 9639

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

06

The radar

The Sioux Falls radar (KFSD), 145 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deuel

When
August 11, 7:23 PM CST
Where
Deuel County, 0.85 mi NW of Tunerville
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.890, -96.680

The South Dakota Department of Transportation mesonet station in Turnerville topped out at 68 mph.

Thunderstorm Wind, Deuel

When
August 11, 7:59 PM CST
Where
Deuel County, 7.85 mi NNW of Johnsonville
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.660, -96.820

A peak wind gust of 74 mph was measured by the South Dakota Department of Transportation (SDDOT) mesonet station 4 miles east northeast of Poinsett Colony.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290216, 1290217.